NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 12, 1:11 PM EST, 15 minutes earlier.
Area forecast discussion, Aug 12, 1:11 PM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
211 PM EDT Thu Aug 12 2021
.SYNOPSIS...
Scattered afternoon and evening thunderstorms today, with some
producing damaging winds, hail, and locally heavy rainfall. Hot
and humid conditions and another round of showers and
thunderstorm are expected Friday. After a passing cold front
late Friday, the weekend will be cooler and drier.
&&
.NEAR TERM /THROUGH FRIDAY/...
1240 PM Update...
Some showers and thunderstorms are currently passing through the
area. None of this activity is severe and not part of the main
event expected later today. While there could be some severe
activity to the northeast of our forecast area early this
afternoon, it seems unlikely that that activity is going to make
it into our area. PoPs were increased though in Oneida County as
a shower from this early activity could pop up there. Otherwise,
the main activity will be late this afternoon and evening when a
line of thunderstorms will quickly pass through the area. PoPs
were updated and increased based on where and when the CAMs
(mainly NAMNest and HREF) have this line moving through. Strong,
gusty winds continue to be the main threat and some hail is
also possible.
The other story is the heat. Just like the past two mornings,
mostly cloudy skies were present this morning. Clouds are
starting to thin out and even clear up in a couple of spots.
With this early cloud cover limiting the heating, today's highs
were lowered 1-2 degrees in CNY and only minor changes in NEPA
where there hasn't been much cloud cover at all. Temps were also
updated through the afternoon. There did not seem to be a need
to make any drastic changes to the highs since clouds are
starting to break up, just in time for peak heating.
930 AM Update...
The previous discussion remains valid for the severe threat
today as there is little change with the environment. The NAM
continues to be higher than other models with the CAPE and
shear though. While it is a solution, it seems to be overdoing
it some, especially with the 0-6km bulk shear. Nonetheless, most
model guidance continues to show MLCAPE of 2000-3000 J/kg with
shear of at least 25kts. The potential is certainly there for
severe weather later today. PoPs were adjusted through mid-
afternoon with the earlier activity expected late this morning
through the early afternoon.
The main show is going to be this evening. For now, PoPs were
left as is for this evening and will need to be evaluated once
the 12z guidance comes in. Winds and temps were also touched up
through the early afternoon based on the latest obs. With mostly
clear skies already this morning, reaching the forecasted highs
today should not be an issue. The earlier round of thunderstorms
could certainly have an impact on the highs in the Finger Lakes
and Oneida County where most of the early activity is expected.
400 AM Update...
Heat and humidity peak today yet persists into Friday, as does
the risk for severe thunderstorms with locally heavy rainfall.
Heat Advisory remains in effect areawide for this afternoon, for
widespread heat index values in the mid 90s to lower 100s,
courtesy of upper 80s-lower 90s temperatures combined with lower
70s dewpoints.
Things at the moment are fairly quiet here pre-dawn, though
convection is rolling through lower Michigan. The associated
shortwave is due to arrive here this afternoon. For now, in our
region there remains instability aloft and thus an isolated
shower or even storm cannot be ruled out even though most areas
will be dry. Then for this afternoon-early evening, we
anticipate strong to severe thunderstorms to develop in
northwestern PA-western NY and spread east. The Convection-
Allowing Models (CAMs) are struggling on the details which is
typical for multi-ripple, mesoscale-influenced unstable
environments. Forecast focuses timing on the primary shortwave,
though it is absolutely possible a smaller line or outflow
boundaries could complicate the evolution of things. What is
clear, is that there will be plenty of Convective Available
Potential Energy (CAPE) to work with given our hot and humid
conditions. Most unstable CAPE mean values are easily in the
2000-3000 J/kg range, with some guidance pushing it to around
3500 J/kg. There will be some inhibition/thermal capping ahead
of the primary shortwave as well, which will further promote
heating and then eventual release through the cap as the wave
arrives.
Model soundings look foreboding in many ways. CAPE is top-heavy;
that is, there will be a lot of energy extending up through
storms through the equilibrium level, which itself will be all
the way up near 13km. Thus these storms will be copious
lightning-producers, and large hail could occur within the strongest
cores. Also, there is quite a bit of westerly speed shear
showing up in the 2-6km layer, and below that some veering to
more southwesterly direction. Steep low level lapse
rates/downdraft CAPE will promote mixing down of strong
downbursts as the primary severe threat today. Though lifting
condensation levels will tend to be elevated, we will have to
watch on the smaller scale such as at line intersections or
bookends where helicity could be harnessed in the form of an
isolated tornado or two. The thing missing from this event, is
that it will not be strongly forced. There will not be a big
change of air masses with 500mb height falls. And thus, there
remains some uncertainty for how organized the severe risk will
really be despite the elevated potential. The Storm Prediction
Center designates almost our whole area as a slight risk for
severe thunderstorms today. Precipitable water values will also
be around 2 inches or so, which along with the high CAPE will
really make these storms capable of torrential downpours.
Isolated flash flooding could occur; particularly in any
urban/poor drainage areas that get squarely hit. We will also
have to monitor closely where the rain falls today, for
assessing where additional potential may be higher for Friday.
Storm chances today will be highest from the Twin Tiers
northward in mid-to-late afternoon; coverage will be more iffy
as activity works its way towards the Catskills NY and Wyoming
Valley-Poconos PA late afternoon-early evening. Boundary
interactions could cause additional small clusters from Twin
Tiers southward deeper into the evening, but overall quieter
yet muggy conditions are anticipated overnight, with lows
around 68-74 degrees.
For Friday, unfortunately things appear active again. CAPE may
not be quite as high, but some shear will remain and there will
be a bit more forcing as an upper trough approaches. Though much
of the morning to midday period will be dry, late-day 500mb
height falls as well as eventually some jet support is likely to
produce scattered strong thunderstorms late afternoon into
evening and probably a few severe cells with damaging gusts.
While much of the area will not be quite as hot and humid as
today, it will be close and we still may end up needing heat
advisories again Friday as heat indices manage lower to mid 90s
in Central NY and mid 90s-lower 100s in Northeast PA.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
400 AM Update
An upper level trough digs into the Great Lakes region Friday
night, with a cold front moving through our region. Showers and
thunderstorms likely continue through the overnight hours along
the front as it traverses from NW to SE. Forecast soundings
show an inversion forming above the surface after dark with
modest MUCAPE so severe thunderstorms are not expected overnight
at this time.
Behind the front on Saturday, a strong surface high builds in with
much drier and cooler air in place. The upper level trough flattens
out on Saturday with flow becoming more zonal Saturday night. The
area of high pressure moves overhead with efficient radiational
cooling Saturday night. Lows in the low to mid 50s were kept as is
from the NBM but may be lowered below model guidance in the coming
days.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
400 AM Update
High pressure continues on Sunday into Monday with the cool air
aloft slowly modifying and warming. High temperatures increase a few
degrees each day as an upper level ridge build back in. Precip
chances also slowly increase next week as low level moisture
moves back in with time, helping to increase the instability in
the afternoons. Some uncertainty still remains in regards to
the evolution of the tropical system that is currently moving
over Hispaniola. If the tropical system continues to move over
land and stay weak, it will be kept to the south by the high
pressure in place. Though if the system is able to stay over
water longer and strengthen, there is a chance the ridging that
develops from the subsidence around a stronger tropical low
could nudge the high over us back to the north and greatly
increase our precip chances early next week. Right now, PoPs
were bumped up to a chance Tuesday thru Thursday until the
evolution of the tropical low becomes more certain.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Scattered showers and thunderstorms are expected this afternoon
and evening. An earlier thunderstorm could be possible at AVP
within the next hour or two as there is a system to the west. A
TEMPO group might be needed if the storm stays together as it
gets closer to the terminal. In addition, a disturbance will
pass through the area from the north and move south later today.
Confidence was high enough to include TEMPO groups for
thunderstorms at all terminals. RME and SYR will be the first
terminals impacted by this disturbance around 20z, followed by
the other terminals as the system quickly passes through. This
system will likely bring some restrictions while thunderstorms
are over terminals.
Otherwise VFR conditions are expected for the majority of the
period. The exception is at ELM and RME where fog and low
ceilings are possible tomorrow morning, bringing Fuel Alt
restrictions to RME and IFR or worse conditions to ELM. After
13z Friday, conditions improve back to VFR.
Winds are expected to be gusty this afternoon, especially with
the thunderstorms. Winds will become fairly calm overnight and
remain calm through early Friday afternoon.
Outlook...
Friday through Saturday...Scattered afternoon- evening
thunderstorms/restrictions, especially Friday.
Saturday night through Monday...Mainly VFR.
Tuesday...Mainly VFR; slight chance for thunderstorms and
restrictions.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 7 PM EDT this evening for PAZ038>040-043-
044-047-048-072.
NY...Heat Advisory until 7 PM EDT this evening for NYZ009-015>018-
022>025-036-037-044>046-055>057-062.
&&
SYNOPSIS...BTL
NEAR TERM...BTL/MDP
SHORT TERM...AJG
LONG TERM...AJG
AVIATION...BTLHazardous weather outlook, Aug 12, 3:25 AM EST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Binghamton NY
425 AM EDT Thu Aug 12 2021
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-130830-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
425 AM EDT Thu Aug 12 2021
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Today and tonight.
...SEVERE THUNDERSTORMS ARE POSSIBLE LATER TODAY...
Scattered thunderstorms are expected to develop this afternoon in
Central New York and the Northern Tier of Pennsylvania, then settling
into the Wyoming Valley and Poconos to Catskills towards evening.
Some thunderstorms may be severe with damaging winds, large hail,
heavy rainfall, and frequent lightning. Localized flash flooding
will be possible, and isolated tornadoes cannot be ruled out as well.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Additional scattered thunderstorms are expected Friday afternoon and
evening. A few may be severe with damaging winds. Where repeating
batches of storms occur today and Friday, isolated flash flooding
could occur.
Though today will the hottest day, heat and humidity are likely to
continue into Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.